The FIA World Touring Car Championship (WTCC) will make its North American debut at the raceway in Sonoma.
Sept. 21-23. The event is the ninth race on the series’ 12-race schedule for 2012, which includes stops in Morocco, Italy, Brazil, Japan and Macau.
12-turn, 2.50-mile road course.
The series will feature two, 13-lap sprint races on Sunday, Sept. 23.
More than 20 drivers are expected on the Sonoma starting grid. FIA WTCC racecars are full-fendered, large-scale production cars, which feature four-cylinder, 1.6-litre engines with a six-speed sequential gearbox and Yokohama tires. The field will feature entries from Chevrolet, Ford, BMW and SEAT.
What to Expect:
The FIA WTCC, which debuted in 2005, will feature a 12-race global series in 2012 with stops in North America, Europe, South America, North Africa and Asia. Sonoma marks the series' first-ever stop in the United States…. Race speeds will be in excess of 100 mph in these 1.6L turbo engine machines from Chevrolet, Ford, BMW, Volvo and SEAT…. Yvan Muller (France) has won three of the last four drivers' titles and is the reigning champion of the series piloting a Chevrolet Cruze. Chevrolet had a tremendous run in 2011 with 21 wins in 24 events. It will be tested in 2012 by the Ford Focus, which enters the series after a nice run in the British Touring Car Championship.
SEASON TO DATE:
Chevrolet teammates Muller and Rob Huff are separated by just 17 points with four races remaining in the 2012 season. France’s Muller has dominated the series in recent years and is seeking his third consecutive drivers’ championship. He has seven victories this season and is certainly one of the favorites to win in Sonoma. Huff (United Kingdom), meanwhile, is in a familiar spot, chasing Muller for the championship. He sits just 17 markers behind his Chevrolet Cruze teammate with three wins this season (21 for his career). Huff is seeking his first drivers’ championship in the series; he finished second behind Muller in 2011. Switzerland’s Alain Menu (250 points, Chevrolet), Italy’s Gabriele Tarquini (162, SEAT) and the Netherlands’ Tom Coronel (150, BMW) round out the top five.
The weekend will also feature the U.S. debut of the Maserati Trofeo World Series and AutoGP World Series. The Auto GP is a European formula racing series, while the Maserati Trofeo World Series is a single-make series run by Maserati. The U.S. Touring Car Championship will round out the weekend.
SCHEDULE (ALL TIMES PACIFIC):
Friday, September 21: U.S. Touring Car Championship (USTCC) Practice, 10 a.m. – 10:45 a.m.; AutoGP Practice 1, 11 a.m. – 11:30 a.m.; USTCC Practice 2, 11:45 a.m. – 12:30 p.m.; Trofeo Maserati Practice 1, 12:45 p.m. – 1:30 p.m.; FIA WTCC Testing, 1:45 p.m. – 2:15 p.m.; USTCC Qualifying 1,
2:45 p.m. – 3:15 p.m.; AutoGP Practice 2, 3:30 p.m. – 4 p.m.; Trofeo Maserati Practice 2, 4:15 p.m. – 5 p.m.
Saturday, September 22: FIA WTCC Practice 1, 9 a.m. – 9:30 a.m.; AutoGP Qualifying, 9:45 a.m. – 10:15 a.m.; Trofeo Maserati Qualifying, 10:30 a.m. – 11:20 a.m.; FIA WTCC Practice 2, 11:30 a.m. – Noon; USTCC Qualifying 2,
12:15 p.m. – 12:45 p.m.; Auto GP Race 1 (max. 40 minutes), 1:20 p.m. – 2 p.m.; FIA WTCC Qualifying, 2:15 p.m. – 2:50 p.m.; Trofeo Maserati Race 1 (max. 30 minutes), 3:20 p.m. – 3:50 p.m.; USTCC Race 1, 4:20 p.m. – 4:50 p.m.
Sunday, September 23: FIA WTCC Warm-Up, 9 a.m. – 9:15 a.m.; Trofeo Maserati Race 2 (max. 30 minutes), 9:45 a.m. – 10:15 a.m.; Pre-Race Festivities, 10:15 a.m – 11:45 a.m.; FIA WTCC Race 1 (13 laps), 12:20 p.m. – 12:45 p.m.; FIA WTCC Race 2 (13 laps), 1:35 p.m. – 2 p.m.; AutoGP Race 2 (max. 40 minutes), 2:35 p.m. – 3:15 p.m.; USTCC Race (max. 30 minutes), 3:45 p.m. – 4:30 p.m.; Trofeo Maserati Race 3 (max. 50 minutes), 4:45 p.m. – 5:35 p.m.
Sunday, Sept. 23, 7 p.m. PST, SPEED.
800-870-RACE (7223), racesonoma.com/wtcc or www.ticketmaster.com.